Health knowledge made personal
Join this community!
› Share page:

edema , high blood pres. , stomach problems


Posted by madcowl

i have no idea what community to ask ? i'm a man so it's men's health .

 

i have daily edema with very deep , but not painful pitting on my lower legs . i even get a ring around my head from wearing my hardhat  at work . about a 1/4" deep ring on my forehead . my leg pitting is very deep , maybe  3/4" to 1" deep .  i feel bloated in my abdomen  most of the time and get diarhea  very often , taking lomotil and immodium  for that .

my  blood pres. has been as high as 211/135 on blood pres. meds  even .

i take water pills and one is included in my blood pres. pill. , but they rarely  have much effect on me . i dont pee as much as a normal person , even with the water pills .

here's the odd thing , whenever i get a cold or flu type of sickness , the edema goes away completely . why would this be ?  what may be going on to cause all this ? my blood pres. used to be controlled by meds  but not much anymore .

 
Answers (1)
Sort by: Newest first | Oldest first

Hmmm . . . I can link two of the three together but not the third (as physicians, we're trained to search for the single cause that could explain everything, rather than separate causes for each complaint).  

With that in mind, some blood pressure medications actually cause edema or water retention.  Amlodipine and its ilk are famous for doing this.  However, given how poorly your blood pressure is controlled your medications, I'd suggest checking back in w/your family physician.  

Specifically, I'm worried about your kidney function b/c you could also be retaining water as your kidneys start to fail (especially since you're not peeing much).  Most blood pressure medications that contain a water pill only contain a very weak one (hydrochlorothiazide or HCTZ) but even then, the combination works much better than either taken alone (but not enough to get rid of lots of fluid).

Heart failure is another end result of high blood pressure and could also lead to swelling in your legs.  Perhaps your cold/allergy meds are helping your heart to pump better (doubt it) but more typically, those over-the-counter medications actually increase blood pressure.

Your blood pressure reading is alarmingly high.  Was that number obtained in your family physician's office?  If not, you need to use a calibrated cuff.  In other words, which ever device you own, bring it in to your doctor's office and use it to immediately recheck your blood pressure after their staff checks w/their equipment.  Don't move (or get up) in between their measurement & yours as that will change your numbers.  You want to see whether you need to add or subtract from your reading to match theirs.

As for the bloating in your abdomen accompanied by diarrhea, I'm not quite sure what to tell you.  Clearly, whatever you're eating isn't agreeing w/you.  Any new medications?  Peptic ulcer, gastritis, esophageal reflux (heartburn), etc can cause bloating.  But diarrhea?  How long as has that been going on?  Enough to cause any weight loss?  Any blood in your stool?  It'd be particularly worrisome if you reported black tarry diarrhea.

All in all, the best advice I can give you is to go see your family physician and report the above to him/her.

Good luck! 

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: